Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 5, NWS Wichita, KS

March 20, 20259 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 20, 2025, 2:26 PM CDT for 9 counties in Kansas. It took effect at Mar 21, 2025, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2025, 2:26 PM CDT (19:26 UTC)
In effect from
Mar 21, 2025, 10:00 AM CDT
Expired
Mar 21, 2025, 7:00 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS83 KICT 201926
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
226 PM CDT Thu Mar 20 2025

KSZ070>072-094>096-098>100-211030-
/O.NEW.KICT.FW.W.0005.250321T1500Z-250322T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
226 PM CDT Thu Mar 20 2025

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CDT FRIDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR SOUTHEAST KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 10 AM to 7 PM CDT Friday.

* Extreme Grassland Fire Danger...

* Winds...Southwest changing to northwest 15 to 25 mph with gusts
  up to 40 mph.

* Relative Humidity...As low as 18 percent.

* Impacts...Any fires that develop will have the potential to
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
2 follow-up statements
685 
WWUS83 KICT 210829
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
329 AM CDT Fri Mar 21 2025

KSZ070>072-094>096-098>100-220000-
/O.CON.KICT.FW.W.0005.250321T1500Z-250322T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
329 AM CDT Fri Mar 21 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR
SOUTHEAST KANSAS...

* Very High to Extreme Grassland Fire Danger is forecast.

* Winds...West to southwest at 20 to 30 mph with gusts up to 40 
  mph.

* Relative Humidity...As low as 18 percent.

* Impacts...Any fires that develop will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
106 
WWUS83 KICT 212353
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
653 PM CDT Fri Mar 21 2025

KSZ070>072-094>096-098>100-220100-
/O.EXP.KICT.FW.W.0005.000000T0000Z-250322T0000Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
653 PM CDT Fri Mar 21 2025

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR SOUTHEAST KANSAS...

The extreme grassland fire danger risk has ended with winds
diminishing across the region, therefore the Red Flag Warning 
will expire at 7 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 20, 12:16 PM CDT, 2 hours 10 minutes earlier. Its key messages:

  • Fire weather concerns Friday through Sunday each afternoon.
  • Chance of showers and storms along and east of the Kansas Turnpike late Saturday into early Sunday.
  • Temperatures expected to remain seasonably mild to warm over the next week.
Area forecast discussion, Mar 20, 12:16 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1216 PM CDT Thu Mar 20 2025

.KEY MESSAGES...

- Fire weather concerns Friday through Sunday each afternoon.

- Chance of showers and storms along and east of the Kansas Turnpike
late Saturday into early Sunday.

- Temperatures expected to remain seasonably mild to warm over the
next week.

&&

.DISCUSSION...
Issued at 350 AM CDT Thu Mar 20 2025

Satellite and upper air analysis show the powerful system that
brought strong winds and blizzard conditions to much of the central
plains is making its way across the eastern CONUS early this
morning. In it's wake, a cooler and dry post-frontal regime is
dominating much of the forecast area. However, temperatures this
afternoon are still expected to be seasonably mild with widespread
50s and 60s. Some snow-covered areas north of I-70 may only rise
into the upper 40s. Unfortunately, dry air will continue to persist
across the area, and breezy conditions all weekend accompanied with
this dry air will support very high grassland fire danger across
much of the area each afternoon Friday through Sunday. However, this
will not be a repeat of the past couple of events; still outdoor
burning is still discouraged each afternoon as fires may spread
quickly once they get started.

There continues to be a signal for shower and storm chances late
Saturday into early Sunday across portions of the Flint Hills and
southeast Kansas. Guidance suggests an amplifying trough across the
northern Rockies will dig into the central Plains on Saturday and
trigger a low-to-mid level response with southerly flow returning to
the central plains. As a result, the nose of mid-level moisture
transport will overlap with WAA aloft and steepening mid-level lapse
rates to create a window of opportunity for scattered elevated
thunderstorms along and east of the Kansas Turnpike Saturday night
into Sunday morning. So far, the traditional global models suggest
instability may be meager limiting the severity of any storm that
develops. However, the NAM (which can be pretty good at picking up
on elevated convection early in the forecast cycle) shows rather
robust elevated instability along with fairly decent deep layer
shear. Suffice it to say, while the most likely outcome is just a
few benign garden variety thunderstorms, there is the possibility we
could be talking about elevated thunderstorms producing large hail
as we get closer to the weekend. Just something to monitor for now
for folks across southeast Kansas.

After this weekend, a gradual warming trend, generally supported by
broad mid/upper ridging building across the southern and central
CONUS, will bring seasonably warm temperatures back into the fray.
Early indications suggest surface winds will be on the lighter side
going into next week which will help to ease fire weather concerns,
but will continue to monitor trends as we approach next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1213 PM CDT Thu Mar 20 2025

VFR conditions will continue through the period, with just high
clouds overnight. Winds will be the main concern, initially
becoming more southerly this afternoon and evening while staying
around or below 10 kts. Overnight though, winds strengthen to
15-20 kts as a LLJ increases. With the exception of CNU, the
boundary layer looks to stay well-mixed enough to preclude any
mention of LLWS, instead appearing more as low-level turbulence.
Eventually tomorrow morning, winds will quickly turn from SSW to
NW behind a southeastward moving cold front.

&&

.FIRE WEATHER...
Issued at 152 PM CDT Wed Mar 19 2025

Very high fire danger is expected to return Friday through Sunday.

Friday: Southwest winds up to 35 mph will shift to the northwest as
a cold front moves through the area with gusts continuing in the 25-
30 mph range. Relative humidity values in the 20-30 percent range
are expected during the afternoon.

Saturday: Winds will shift back to the south with gusts up to 30 mph
as humidity values fall into the 20-30 percent range.

Sunday: Showers and storms are possible early Sunday with the best
chances along and east of the KS Turnpike. Otherwise, northwesterly
wind gusts up to 35 mph are expected.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...JC
AVIATION...TOP
FIRE WEATHER...BRF/JC
Hazardous weather outlook, Mar 20, 4:05 AM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
405 AM CDT Thu Mar 20 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
405 AM CDT Thu Mar 20 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very high grassland fire danger is forecast Friday through Sunday
as gusty winds overlap with low humidity.

There is a chance for thunderstorms late Saturday into Saturday
night with the best chances along and east of the Kansas Turnpike.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.